Side Effects of Kratom
Kratom has for a very long time been marketed as a safe alternative medication. The truth is that this Asian herb is not as safe as you may think. In the past, many people were only aware of the positive effects of the herb but not a lot of information was available regarding its potential side effects. Its continued popularity changed everything. More studies have been done investigating the negative effects of Kratom and most of these came up with alarming results. We also have a number of trials done in Thailand looking at the potential long-term effects of using Kratom. These studies have also pointed out a number of potential long-term side effects that users will be exposed to.
Therefore, before you get super excited about everything that Kratom can achieve, it is best that you learn of the possible side effects that you might end up nursing.
Short-Term Side Effects of Using Kratom
Kratom can result in a wide variety of short-term effects. These can range from highly stimulant-like to sedative effects depending on the doses you are taking.
Another thing that makes it even harder to predict the type of short-term effects you may experience is the fact that people react differently to herbs. While a particular dose may be very beneficial to someone else, it may become harmful to you. It’s for this reason that people are encouraged to start with the lowest dose possible which they can use as a benchmark to either increase or reduce the dose.
In most cases, low doses are considered to be between 1 to 5 grams. The main side effects that you will experience at this point are stimulant-like. These may include agitation, anxiety, irritability, and a decrease in appetite. You may also experience a boost in libido and this can be a good or bad thing depending on how you look at it.
The stimulant effects are usually felt within 10 minutes after taking the herb and they can last for as long as 90 minutes.
At moderate and high doses (between 5 to 15 grams), Kratom has opioid-like side effects. The most common side effect here is a euphoric or “high” feeling. Now, the “high” achieved by Kratom is not as intense as that from opioid drugs. That explains why Kratom is commonly used as an opioid replacement among recovering addicts. On the downside, the feeling is still euphoric and hence it may still affect your performance. The higher the dose the higher the euphoric effect and it gets worse! How So? Well if you exceed 15 grams chances of extreme sedation are very high and some people even end up being unconscious! Yes, the effects can be that serious and the scariest part is that you never know when it’ll hit you.
The opioid-like effects of Kratom can last for hours. Therefore, taking high doses of Kratom while you are still at work or class should be the last thing you ever do.
Other severe side effects of using Kratom include dizziness, facial flushing, pupillary constriction, tremors, constipation, sweating, itching, nausea, and vomiting.
Take note that all of these side effects become severe and even fatal as you push the dosage beyond your body’s tolerance. For instance, if you take more than 20g, you risk getting severe seizures and these can escalate to sudden death!
Long-Term Side Effects of Using Kratom
The data on long-term effects of using Kratom is still very limited. The herb has only become popular in the western world in recent years and most Asian countries didn’t really commit many resources to clinical trials.
In Thailand, there is some information showing that excessive use of Kratom can lead to long-term effects such as psychosis, weight loss, anorexia, and hyperpigmentation.
The lack of sufficient data on the long-term effects of Kratom should be a reason for concern. We not only don’t know the full list of those effects but we are also unaware of their severity.
It’s for such reason that it isn’t recommended to use Kratom for too long. It’s best that you only use it for a particular reason and stop taking it once that is achieved. You can also choose to use it in cycles with breaks in between.
Addiction is one of the potential long-term side effects of using Kratom. This dangerous effect occurs when the alkaloids found in the herb activate opiate signaling in your brain. The signaling resembles that achieved by other opioid drugs such as oxycodone and heroin.
The buildup in dependence for the herb can become very serious and if the addict attempts to stop taking it, severe withdrawal symptoms will manifest. These symptoms are similar to those experienced after you stop taking opioid drugs. They include:
- A runny nose
- Joint pain
- Muscle aches
- High blood pressure
Another terrible thing about Kratom addiction is the fact that there still no proper treatment plan for both withdrawal and addiction. Like we said earlier on, Kratom has only become popular in the West recently and hence there still a lot of information that remains unknown. The treatment of Kratom addiction is one of them.
Since Kratom is known to affect the brain and central nervous system the same way opioid drugs do, Kratom addiction is also treated as normal opiate addiction. To prevent the withdrawal symptoms from getting severe and fatal, its highly recommended that you seek help from a professional detoxification facility. Here, you will get professional help to deal with both the physical and emotional withdrawal symptoms.
Taking Kratom with other substances can also lead to serious negative effects. The perfect example here is of a particular version of Kratom known as Krypton. This product is marketed as a powerful form of Kratom but what most vendors won’t tell you is that it contains Kratom and another chemical known as O-desmethyl tramadol. This metabolite chemical is commonly found in the pain medication known as Ultram or Tramadol.
The presence of the chemical in Krypton has increased the potency of the product but it also makes it extremely dangerous. Krypton is known to cause severe depression and it has even been identified as the cause of numerous deaths in Sweden!
That is just but the scratch of the surface of what Kratom can do to you if you use it with other substances without a physician’s approval. Kratom affects how your liver metabolizes other drugs. Taking Kratom while under other medications will hence put a lot of stress on the organ and it may even result in liver damage.
Taking Kratom with other psychoactive substances can also be very fatal.
As more studies continue to look into the effects of how Kratom interacts with other drugs, it is advisable that you consult your physician before you start taking Kratom with other drugs. You should also disclose your medical history for the physician to determine whether it is safe and beneficial to do so or not.
Hi there, I’m Michael and the owner of Buds & Blossoms. I’m a former opioid addict and I survived a three-year addiction. With the help of kratom I managed to get my life back on track and the main goal of this site is to inform and help people. Don’t hesitate to contact me if you have any questions.